Nebraska, 2022

Hail in Nebraska, June 4, 2022

June 4, 2022 · NWS OAX · 8 events in 3 counties and zones

Discrete storm cells produced numerous 1 to 2 inch hail reports across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Discrete storm cells produced numerous 1 to 2 inch hail reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 4, 2:32 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Sat Jun 4 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 332 PM CDT Sat Jun 4 2022

Subsidence prevails across forecast area this afternoon in wake of MCV
across eastern Kansas syncing with mid-level shear zone across
northern plains. Weak boundary stretches across northeast Nebraska
into northwest Iowa, providing some low-level focus with diurnal
heating leading to some cloud development across northeast
Nebraska. There is some potential for thunderstorm development
late this afternoon is this weak convergence zone per CAMS;
however, the only apparent forcing mechanism appears to be diurnal
heating. Confidence of development is low though, given meso-scale
subsidence due to aforementioned synced MCV.

Better chance of development likely by early to mid-evening with
increasing and focused flow developing along 305K. Weak
disturbance moving across central plains will provide even more
support during the overnight hours. CAMS are hinting at more
organized development after dark, but inconsitent in location of
initial development. Thinking better chances will be northeast
Nebraska which will benefit from effect of diurnal forcing as
well. In general confidence in where PoPs will be the greatest is
low, thus broadbrushed low to medium PoPs across the area for
early tonight. CAMS and synoptic models are showing more
consistency in developing MCS across central Nebraska into central
Kansas during the overnight hours and moving system across
southeast Nebraska during the predawn hours.

MCS evolution will have bearing on convective evolution for
Sunday. Better instability forecast to be in place across the
region with NAM family developing MUCAPES 4-5K J/Kg nosing into
southeast Nebraska. Bulk shear modest 0-6k in the 30-40 kt range;
however, what catches some attention is 0-3km bulk shear 40-45kt
along KS-NE border Sunday evening, signaling potential for
heightened damaging wind potential.

Overall pattern will be conducive for several rounds of showers
and storms through next week. Forecast area appears to remain
under the influence of cyclonic shear side of semi-persistent
trough extending from Quebec into northern plains. Flow remains
somewhat channeled, thus forcing will be modest. Upper flow
pattern will allow a quasi-stationary boundary to linger across
the region, providing a focus for convection that develops.
Current deterministic and model solutions depicting a lull in
convective activity for Monday with weak upper ridging building
over northern plains. Several diffuse shortwaves move into plains
early Tuesday into Wednesday setting up another chance of storms.
Another lull expected late Wednesday into Thursday, then
another round of storms possible for Friday into Saturday. Given
repeated rounds of storms, and guidance depicting precipitable
water at or above the 90 percentile for the period, flood
potential will be increasing by mid- to late next week.

Temperatures will remain seasonal, though perhaps slightly cooler
than normal due to persistent large scale troughing. NBM appeared
reasonable.

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Jun 4 2022

Main forecast concern for all three TAF sites is the potential
for thunderstorms. Current thinking is for isolated storms to
develop along boundary draped across northeast Nebraska 22z-01z.
CAMs are not too robust on coverage into early evening likely
given aside from diabatic effects, forcing is not the greatest.
Developing increases in coverage by mid-evening as LLJ
strengthens, and is enhanced by weak disturbance moving through
central plains. Overall confidence in timing and intensity of
convection is low.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...Fortin
Hazardous weather outlook, Jun 4, 2:59 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
359 PM CDT Sat Jun 4 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
359 PM CDT Sat Jun 4 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms will be possible this evening, mainly
across portions of northeast Nebraska. Areal coverage of storms
will increase as the evening progresses. The greatest potential
for severe storms will occur from mid-evening into the overnight
hours. Damaging winds and hail being the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

On Sunday the best storm potential will be from the late
afternoon through the overnight hours. Severe storms will be
possible with large hail and damaging winds the primary threats,
especially across southeast Nebraska.

Periodic thunderstorm chances will persist between Monday and
Friday of next week. At this time the potential for severe weather
on any given day appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 4:44 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
544 PM CDT Sat Jun 4 2022

NEZ043-042315-
Colfax NE-
544 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of central Colfax
County through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clarkson, or 17 miles northeast of Columbus, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Colfax
County, including the following locations... Camp Luther and Fishers
Elementary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Nebraska.

&&

LAT...LON 4153 9724 4169 9718 4167 9691 4145 9695
TIME...MOT...LOC 2243Z 281DEG 6KT 4161 9712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEE

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Colfax

When
June 4, 5:11 PM CST
Where
Colfax County, 6.93 mi N of Schuyler
Measured
1.25 in hail
Reported by
Public
Coordinates
41.550, -97.060

Public reported 1.25 inch hail.

Hail, Dodge

When
June 4, 5:44 PM CST
Where
Dodge County, Scribner
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -96.670

Public reported 1 inch hail.

Hail, Dodge

When
June 4, 5:48 PM CST
Where
Dodge County, 0.52 mi E of Scribner
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -96.660

Public reported that it hailed for over 10 minutes.

Hail, Butler

When
June 4, 6:11 PM CST
Where
Butler County, 1.38 mi N of Abie
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -96.970

Public reported 1 inch hail.

Hail, Butler

When
June 4, 6:51 PM CST
Where
Butler County, 6.3 mi N of Millers Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -97.370

Public reported via mPing 1 inch hail.

Hail, Butler

When
June 4, 7:00 PM CST
Where
Butler County, 4.21 mi W of Bellwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.340, -97.330

Trained spotter reported 1 inch hail.

Hail, Butler

When
June 4, 7:30 PM CST
Where
Butler County, 2.59 mi SE of Millers Fld Arpt
Measured
2 in hail
Reported by
Public
Coordinates
41.250, -97.320

Public reported 2 inch hail.

Hail, Butler

When
June 4, 8:02 PM CST
Where
Butler County, Rising City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.200, -97.300

Public reported 1.25 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034116, 1034117, 1034118, 1034119, 1034120, 1034121, 1034123, 1034124.